Pulmonary disease associated with L-tryptophan-induced eosinophilic myalgia syndrome. Clinical and pathologic features

H. D. Tazelaar, J. L. Myers, C. W. Drage, T. E. King, S. Aguayo, T. V. Colby

Research output: Contribution to journalArticlepeer-review

58 Scopus citations

Abstract

Tablets and capsules containing the essential amino acid L-tryptophan are currently being investigated as a cause of the newly recognized eosinophilia/myalgia syndrome. In the five histologically documented cases reported herein, L-tryptophan ingestion was associated with prominent pulmonary complications. All patients were women ranging from 34 to 65 years, and all presented with respiratory symptoms that began after one to nine months of L-tryptophan therapy. Peripheral eosinophilia was present in four patients as were bilateral interstitial infiltrates on chest roentgenograms. One patient had a normal chest roentgenogram. Lung biopsies were done in all patients and biopsy specimens showed a vasculitis and perivasculitis associated with a mild chronic interstitial pneumonitis and eosinophilia. Three patients had clinical and/or histologic evidence of pulmonary hypertension, and one had a follicular bronchiolitis. Four patients recovered promptly with steroid therapy and discontinuation of L-tryptophan therapy, and one patient has had minimal symptomatic improvement.

Original languageEnglish (US)
Pages (from-to)1032-1036
Number of pages5
JournalChest
Volume97
Issue number5
DOIs
StatePublished - Jan 1 1990

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Pulmonary disease associated with L-tryptophan-induced eosinophilic myalgia syndrome. Clinical and pathologic features'. Together they form a unique fingerprint.

Cite this